MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC 5F DUAL-LUMEN POLYURETHANE CATHETER RADIOLOGY BASIC TRAY (135 CM); CATHETER, INTRAVASCULAR, THERAPEUTIC, LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC 5F DUAL-LUMEN POLYURETHANE CATHETER RADIOLOGY BASIC TRAY (135 CM); CATHETER, INTRAVASCULAR, THERAPEUTIC, LONG-TERM GREATER THAN 30 DAYS
Model Number 3275135
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned, at this time, to the manufacturer for evaluation.A lot history review (lhr) review is not possible, as no manufacturing lot number has been provided by the complainant.[(b)(4)].Device has not yet been returned for evaluation.
 
Event or Problem Description
It was reported that the picc was placed without difficulty, a dressing was applied and the catheter was flushed.However, while the patient was still on the table, the dressing was noticed to be filling with diluted bloody drainage.Dressing was removed and the picc was found to be leaking at the "y" hub.The picc was immediately exchanged without difficulty.No patient injury was reported.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a leaking catheter was confirmed and the cause appears to be use related.The product returned for evaluation was one 5fr d/l powerpicc catheter.The investigation findings are consistent with catheter damage caused by contact with a sharp edged instrument such as a scalpel.The returned product sample was evaluated and a split was observed at the interface between the red-luered extension tubign and the molded joint.Microscopic examination of the catheter split confirmed it was typical of contact with a sharp bladed instrument, and the characteristics observed which supported this type of failure included: the fracture surface was reflective in nature and contained a striated pattern.This can occur due to pattern transfer of the sharpened edge typically found on a scalpel-type instrument.Sharply formed fracture edges.Planar shape to the fracture surface.Blood residue was seen on the sample which showed that the product had undergone at least some use.The short time frame between the insertion date and the date of discovery suggests this damage likely occurred during insertion.An examination of the catheter structure revealed no potential damage/defect related to manufacture of the product.A lot history review (lhr) review is not possible, as no manufacturing lot number has been provided by the complainant.(b)(4).
 
Event or Problem Description

Brand Name
POWERPICC 5F DUAL-LUMEN POLYURETHANE CATHETER RADIOLOGY BASIC TRAY (135 CM)
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key7770698
Report Number3006260740-2018-02029
Device Sequence Number11189004
Product Code LJS
UDI-Device Identifier00801741027925
UDI-Public(01)00801741027925
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K051672
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/07/2018
Report Date (Section F) 07/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3275135
Device Catalogue Number3275135
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2018
Event Location Hospital
Date Report to Manufacturer07/19/2018
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer08/21/2018
Initial Report FDA Received Date08/09/2018
Supplement Report FDA Received Date09/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1